Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 133, NWS Mobile, AL

May 21, 2020Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 21, 2020, 6:51 PM CDT for Crenshaw County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2020, 6:51 PM CDT (23:51 UTC)
Expired
May 21, 2020, 7:30 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Crenshaw County, AL

The radar

The Maxwell AFB radar (KMXX), 82 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS54 KMOB 212351
SVRMOB
ALC041-220030-
/O.NEW.KMOB.SV.W.0133.200521T2351Z-200522T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
651 PM CDT Thu May 21 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Crenshaw County in south central Alabama...

* Until 730 PM CDT.

* At 651 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Logan, or 8 miles southeast of Fort Deposit, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Petrey and Highland Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3186 8618 3183 8618 3181 8620 3188 8645
      3196 8645 3196 8641 3197 8640 3203 8641
      3203 8630 3197 8630 3197 8622 3196 8619
      3193 8618 3189 8617
TIME...MOT...LOC 2351Z 282DEG 24KT 3193 8644 

HAIL...0.75IN
WIND...60MPH
 
$$
4 follow-up statements
803 
WWUS54 KMOB 212355
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
655 PM CDT Thu May 21 2020

ALC041-220030-
/O.CON.KMOB.SV.W.0133.000000T0000Z-200522T0030Z/
Crenshaw AL-
655 PM CDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN CRENSHAW COUNTY...

At 655 PM CDT, a severe thunderstorm was located 5 miles west of
Highland Home, or 10 miles southeast of Fort Deposit, moving east at
30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Petrey and Highland Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3186 8618 3183 8618 3181 8620 3188 8645
      3196 8645 3196 8641 3197 8640 3202 8641
      3202 8630 3197 8630 3197 8622 3196 8619
      3193 8618 3189 8617
TIME...MOT...LOC 2355Z 282DEG 24KT 3192 8641 

HAIL...1.00IN
WIND...60MPH
 
$$
925 
WWUS54 KMOB 220005
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
705 PM CDT Thu May 21 2020

ALC041-220030-
/O.CON.KMOB.SV.W.0133.000000T0000Z-200522T0030Z/
Crenshaw AL-
705 PM CDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN CRENSHAW COUNTY...

At 705 PM CDT, a severe thunderstorm was located near Highland Home,
or 13 miles north of Luverne, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Petrey and Highland Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3186 8618 3183 8618 3181 8620 3187 8641
      3197 8635 3197 8622 3196 8619 3193 8618
      3189 8617
TIME...MOT...LOC 0005Z 282DEG 24KT 3191 8633 

HAIL...1.25IN
WIND...60MPH
 
$$
057 
WWUS54 KMOB 220015
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
715 PM CDT Thu May 21 2020

ALC041-220030-
/O.CON.KMOB.SV.W.0133.000000T0000Z-200522T0030Z/
Crenshaw AL-
715 PM CDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN CRENSHAW COUNTY...

At 715 PM CDT, a severe thunderstorm was located near Petrey, or 12
miles north of Luverne, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3186 8618 3183 8618 3181 8620 3185 8634
      3194 8626 3194 8618 3193 8618 3189 8617
TIME...MOT...LOC 0015Z 282DEG 24KT 3189 8625 

HAIL...1.25IN
WIND...60MPH
 
$$
862 
WWUS54 KMOB 220024
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
724 PM CDT Thu May 21 2020

ALC041-220034-
/O.EXP.KMOB.SV.W.0133.000000T0000Z-200522T0030Z/
Crenshaw AL-
724 PM CDT Thu May 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRENSHAW COUNTY
WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits and has exited the warned area. Therefore, the warning will 
be allowed to expire.

LAT...LON 3186 8618 3183 8618 3181 8620 3185 8634
      3194 8626 3194 8618 3193 8618 3189 8617
TIME...MOT...LOC 0024Z 282DEG 24KT 3188 8620 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:31 PM CDT, 20 minutes earlier.

Area forecast discussion, May 21, 6:31 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
631 PM CDT Thu May 21 2020

.AVIATION...
00Z issuance...Band of shra/tsra carrying over into the evening
is pushing southeast over the far northeastern zones along and
north of a line from Greenville to Luverne AL. Isolated shra and
tsra forecast along and northeast of US Highway this evening.
Otherwise, no impacts to approaches/departures in the very near
term. During the pre-dawn hours Friday, environmental conditions
favor lowered cigs to MVFR/IFR categories along with the formation
of late night BR reducing vsbys to MVFR, perhaps IFR categories.
Winds light. /10

&&

.PREV DISCUSSION... /issued 323 PM CDT Thu May 21 2020/

NEAR TERM UPDATE /Now Through Friday/...A large upper level low
centered over southern Kentucky will continue to lift northward
through Friday. Meanwhile, a warm front will continue to lift
northward this afternoon and evening and will be north of the area
by tonight. This front will provide a focus for scattered showers
and thunderstorms for the remainder of the afternoon. Severe
storms are not expected, however an isolated strong storm with
gusty winds will be possible. Low level southerly flow will
continue to transport deep layer moisture northward across the
area with precipitable water values of 1.5-1.7 inches. While the
focus for precip will remain north of the area on Friday, the
combination of the deep layer moisture and daytime heating will
allow for scattered showers and thunderstorms to develop mainly
during the afternoon hours. Muggy conditions are otherwise
expected as high temperatures are forecast to reach into the mid
80s to around 90 degrees over most locations, with dewpoints also
remaining in the upper 60s to around 70 inland and in the lower to
mid 70s closer to the coast during peak heating on Friday. /13

SHORT TERM /Friday night Through Sunday night/...The short term
will begin as zonal flow gives way to a developing upper level
ridge over the southeastern CONUS. This pattern aloft will then
generally remain unchanged through Sunday night. At the surface, a
warm front will continue to progress northward over central
Mississippi, Alabama, and Georgia, but is expected to weaken
through the day on Saturday. At that point, a return flow regime
will develop and be the main story through the rest of the weekend
and through much of next week as well.

PWATs are expected to be between 1.6 and 1.8 inches with dew
points in the upper 60s to lower 70s through Sunday. In addition,
daytime highs will be in the upper 80s to lower 90s, leading to
ample instability over the area. In fact, MLCAPE on Saturday is
shown to be between 1500-2000 J/kg by the GFS with MLCAPE between
1000-1500 J/kg on Sunday. Bulk shear values will be minimal,
around 10 knots during this time. Therefore, expect a summertime-
like pattern through the weekend, with daily chances for
afternoon/evening scattered showers and thunderstorms. In
addition, model guidance indicates between 1200-1500 J/kg of DCAPE
on Saturday, leading to the potential for wet microbursts.

Furthermore, model probabilities are once again suggesting the
potential for patchy fog development area-wide Friday night into
early Saturday morning. This is particularly likely for any areas
that see showers during the day Friday. Patchy fog is also
possible Saturday night into early Sunday morning, but this will
continue to be monitored.

Lastly, there is a LOW RISK of rip currents for the coastal
Alabama and northwest Florida panhandle beaches through Friday
night. A MODERATE RISK of rip currents then follows and will
continue through Sunday night due to increased swell. /26

EXTENDED TERM /Monday Through Thursday/...The models are in
decent agreement, at least in regards to the upper level pattern
through the extended term. An upper level ridge over the
southeastern CONUS will continue to dominate until late Monday
night when an upper level trough begins to dig into the central
and southern Plains. This will eventually form a cutoff low over
Texas by Tuesday evening and cause the upper level ridge over the
southeast to start to shift eastward over the Atlantic by
Thursday. Meanwhile at the surface, a return flow regime will
persist, ushering warm/moist air up into the area from the Gulf.

Afternoon highs through Thursday will be in the mid to upper 80s,
with a few locations inland reaching around 90 degrees. PWATs are
also expected to be between 1.5-1.8 inches with dew points in the
mid 60s to lower 70s during this time. Bulk shear values will
continue to be low (around 10 knots), with MLCAPE shown by the GFS
ranging between 1000-1500 J/kg on Monday, between 500-1000 J/kg
through midweek, then decreasing to be around 500 J/kg by
Thursday. Thus, scattered to numerous showers and thunderstorms
will be possible through much of the extended. The best time frame
for the greatest coverage of showers and storms is likely to be
during peak daytime heating (in the afternoon and evening), but
the potential is expected to extend through the overnight hours
due to sufficient moisture and instability from return flow. /26

MARINE...A surface ridge of high pressure will build across the
Florida peninsula and eastern Gulf of Mexico through the weekend.
A generally light southerly to southeasterly flow will prevail
across the marine area through early next week with little change
in seas. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 21, 4:45 AM CDT, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
445 AM CDT Thu May 21 2020

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-220945-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
445 AM CDT Thu May 21 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.

ALZ265-266-FLZ202-204-206-220945-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
445 AM CDT Thu May 21 2020

This Hazardous Weather Outlook is for portions of southwest
Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A MODERATE risk of rip currents is expected along the beaches of
Alabama and northwest Florida panhandle this weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.

GMZ630>636-650-655-670-675-220945-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
445 AM CDT Thu May 21 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 21, 6:39 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
639 PM CDT Thu May 21 2020

ALZ057-058-220015-
Butler AL-Crenshaw AL-
639 PM CDT Thu May 21 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN BUTLER AND NORTHERN CRENSHAW COUNTIES UNTIL 715 PM
CDT...

At 638 PM CDT, the strong thunderstorm was located near Highland
Home, or 11 miles east of Fort Deposit, moving east at 30 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Petrey and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3186 8618 3183 8618 3180 8620 3189 8661
      3196 8662 3196 8641 3203 8641 3204 8640
      3204 8641 3205 8640 3205 8630 3197 8630
      3196 8619 3193 8618 3189 8617
TIME...MOT...LOC 2338Z 283DEG 24KT 3194 8638

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:39 PM CDTSpecial Weather StatementMOBCrenshaw36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.